Article Text

PDF

An unusual cause of diarrhoea in a patient with colitis
  1. M Karmo1,
  2. J Goh1,
  3. R Boulton1,
  4. D S A Sanders2
  1. 1Gastroenterology Unit, University Hospital Birmingham NHS trust, Queen Elizabeth Hospital, Birmingham, UK
  2. 2Department of Histopathology, South Warwickshire General Hospital NHS Trust, UK
  1. Correspondence to:
    Dr M Karmo
    Birmingham Heartlands Hospital, 1 Sandy Way, Edgbaston, Birmingham B15 1EQ, UK; mkarmodoctors.org.uk

Statistics from Altmetric.com

Clinical presentation

A 72 year old Asian woman, who grew up in Kenya and emigrated to the UK at the age of 36, was diagnosed with distal colitis on endoscopic and histological criteria. Treatment with mesalazine and oral corticosteroids led to remission.

Two months later she was readmitted with worsening diarrhoea, upper abdominal pain, and nausea. On physical examination she was afebrile and not tachycardic. There was abdominal tenderness. Blood tests revealed: white cell count 15.4×109/l, C-reactive protein 30 mg/l, and albumin 27 g/l. Stool specimens were negative for bacterial pathogens and Clostridium difficile. The working diagnosis was exacerbation of ulcerative colitis. She was treated with intravenous hydrocortisone (100 mg four times daily). Her symptoms worsened with severe abdominal pain and diarrhoea. The evaluation continued with upper gastrointestinal endoscopy. No macroscopic abnormality was seen. Haematoxylin-eosin staining of duodenal biopsies taken is shown in fig 1.

Figure 1

 (A, B) Haematoxylin-eosin staining of duodenal biopsies.

Question

What is the diagnosis and treatment of choice?

See page 96 for answer

This case is submitted by:

View Abstract

Footnotes

  • Robin Spiller, Editor

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Miscellaneous
    BMJ Publishing Group Ltd and British Society of Gastroenterology